Could anesthetic poisoning during tooth extraction be harmful?


Could anesthetic poisoning during tooth extraction be harmful?

Hung, a 35-year-old individual from Ho Chi Minh City, was advised by the doctor to have three cavities extracted. However, concerns about anesthetic poisoning and its potentially fatal consequences lingered in their mind.

In response to this apprehension, it is important to note that anesthetics are widely regarded as safe and effective pain management drugs. Dentists routinely use them to alleviate pain during various dental procedures. While anesthetics, like any other medication, may have unwanted side effects, the risk of poisoning is minimal when the proper dosage and anesthesia techniques are employed. Exceptions to this rule include individuals with specific medical conditions such as children, the elderly, and those with liver or kidney issues.

In cases of mild anesthetic poisoning, symptoms typically manifest in the nervous and cardiovascular systems. These symptoms may include headaches, dizziness, irritability, confusion, a metallic taste in the mouth, cold extremities, convulsions, rapid heartbeat, and difficulty breathing. Severe poisoning can progress rapidly, potentially resulting in cardiac arrest or respiratory failure, ultimately leading to death.

To mitigate the risk of complications associated with anesthetic use, it is imperative for doctors to carefully select appropriate anesthetics, employ correct administration techniques, ensure proper dosages, and make adjustments as necessary to accommodate individual circumstances.

This information is provided by Dr. Phan Huynh An, from the Department of Maxillofacial Surgery at Ho Chi Minh City University of Medicine and Pharmacy Hospital.

Leave a Reply